Alert archive / Alabama / Special Weather Statements in 2018
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at May 30, 2018, 7:21 PM CDT for Greene County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2018, 7:21 PM CDT (00:21 UTC)
- Expired
- May 30, 2018, 7:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Birmingham, AL
County Greene County, AL
The radar
The Columbus AFB radar (KGWX), 113 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1057 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 945 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
798
WWUS84 KBMX 310021
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
721 PM CDT WED MAY 30 2018
ALZ030-031-310045-
Greene AL-Sumter AL-
721 PM CDT WED MAY 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GREENE AND
NORTHWESTERN SUMTER COUNTIES UNTIL 745 PM CDT...
At 720 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Benevola to near Electric Mills. Movement
was southeast at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Boligee, Gainesville, Emelle, New West Greene, Boyd, Panola, West
Greene, Geiger, Warsaw, New Mount Hebron, Sumterville, Clinton,
Payneville and I 20 Rest Area Near Eutaw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3299 8834 3300 8817 3302 8816 3302 8811
3289 8786 3256 8838 3259 8839
TIME...MOT...LOC 0020Z 297DEG 26KT 3306 8803 3275 8850
$$
25/OwenWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at May 30, 6:44 PM CDT, 37 minutes earlier.
Area forecast discussion, May 30, 6:44 PM CDT, 37 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 644 PM CDT Wed May 30 2018 .UPDATE... For 00Z Aviation. && .SHORT TERM... Heavy rains this morning caused life-threatening flash flooding across several counties in south Central Alabama...including Greene, Hale, Perry and Chilton...with the worst flooding reported in the cities of Marion and Clanton. Localized 6-8 inch rainfall totals were observed in these areas. Conditions have been slow to improve in some areas with many roads still flooded and/or impassable. The thunderstorm complex from this morning has since cold-pooled out and mostly diminished. All that remains are a few lingering storms in Pike and Barbour Counties. Our attention now turns back to the NW where scattered showers and storms are developing across N Mississippi in association with another upper-level shortwave. These storms will track eastward into our W/NW counties over the next few hours and gradually diminish through the evening. HiRes guidance shows little to no additional convection across the eastern half of the forecast area through tonight....due to a more stable atmosphere in the wake of this morning's complex. Therefore, have adjusted rain chances accordingly. On Thursday, a frontal boundary will become nearly stationary across KY/TN with additional shortwaves riding ESE across Central Alabama. With decent instability, dew points in the low 70s, and potential outflow boundaries, scattered to numerous showers and storms are expected to develop, mainly during the peak heating of the day, with the best chances in the east. Some strong to marginally severe wind gusts will be possible across the northern counties. No changes were made to the forecast beyond Thursday. 19 .LONG TERM... Friday through Thursday. Overall the pattern has not changed much for the weekend and the first of next week. A northwest upper flow pattern will develop east of the Mississippi River Friday and remain through the weekend. This pattern this time of year favors MCS development and the threat of damaging straight-line winds. Warm and moist air on the eastern side of the upper ridge will advect into Central Alabama Friday and Saturday. A more significant short wave will slide through on Sunday and shows a pretty good amount of storms developing along the boundary. The GFS and ECMWF models are showing surface based CAPE values Friday through Sunday afternoons between 3000 and 4000 J/kg. Will add a low confidence severe for Sunday and continue the threat for Friday and Saturday as well. One caveat to all of this will be to what extent does the previous days convection, or any convection that develops overnight, impact the rain chances during the day. This all depends on the exact timing of each minor shortwave and other mesoscale features that will be determined as we get closer to the days of concern. The upper ridge will likely expand farther eastward by early next week and result in less convective activity across central Alabama. 16 && .AVIATION... 00Z TAF Discussion. Still trying to deal with waves of thunderstorms, and the timing thereof. One such band of storms was moving through the western portion of central Alabama just before 00z. Looks like there are some fairly robust updrafts just upstream from TCL, and I do believe those storms will likely hold together to impact TCL within the first couple hours of the 00Z TAF valid time. Will keep an eye on storm trends in the next couple hours, and update BHM/EET if necessary, if the storms hold together that long. Outside of rain areas, model guidance strongly suggests development of stratus clouds overnight, with ceilings likely dropping into at least MVFR category in most (if not all) areas. There's a chance ceilings could get below 1000 ft, but my confidence was not quite high enough for that possibility to go that low. The lifting/improvement process looks to be fairly slow on Thursday. That should limit (but probably not entirely eliminate) convective potential Thursday afternoon. /61/ && .FIRE WEATHER... A northwest flow pattern will keep rain chances fairly elevated. Scattered to numerous showers and storms are expected through the weekend, with the best chances each afternoon. No fire weather concerns at this time. && .BMX WATCHES/WARNINGS/ADVISORIES/... Flash Flood Watch until 7 PM CDT this evening for the following counties: Autauga...Bibb...Bullock...Chambers...Chilton... Coosa...Dallas...Elmore...Greene...Hale...Lee...Lowndes... Macon...Marengo...Montgomery...Perry...Russell...Tallapoosa. &&
Hazardous weather outlook, May 30, 4:46 AM CDT, 14 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 446 AM CDT Wed May 30 2018 ALZ011>015-017>050-311300- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 446 AM CDT Wed May 30 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. Areas of showers and thunderstorms are expected again today. Due to recent heavy rains, isolated locations may experience some flooding, especially where the grounds are already saturated or are prone to flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A pattern favorable for organized convective systems will develop across Alabama. There is a low confidence for damaging straight line winds on Thursday afternoon across the north. Damaging winds are also possible across Central Alabama on Friday, Saturday, and Sunday. Heavy rain will continue to be possible with this activity which could cause localized flooding due to saturated grounds and flood prone areas. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be necessary Thursday through Sunday. 08
In the hours before
Special weather statement, May 30, 5:57 PM CDT, 1 hour 24 minutes before
Special Weather Statement National Weather Service Birmingham AL 557 PM CDT WED MAY 30 2018 ALZ022-302330- Pickens AL- 557 PM CDT WED MAY 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PICKENS COUNTY UNTIL 630 PM CDT... At 557 PM CDT, Doppler radar was tracking a strong thunderstorm near Bigbee Valley, or near Pickensville, moving east at 20 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Carrollton, Pickensville and McShan. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3341 8829 3337 8805 3318 8814 3323 8831 TIME...MOT...LOC 2257Z 286DEG 16KT 3332 8828 25/Owen
Special weather statement, May 30, 6:39 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Birmingham AL
639 PM CDT WED MAY 30 2018
ALZ013-015-310015-
Fayette AL-Walker AL-
639 PM CDT WED MAY 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WALKER AND
SOUTHEASTERN FAYETTE COUNTIES UNTIL 715 PM CDT...
At 639 PM CDT, Doppler radar was tracking a strong thunderstorm near
Berry, or 11 miles east of Fayette, moving east at 15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Berry, Bankston, Boley Springs, Corona and West Corona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3378 8765 3377 8740 3360 8742 3361 8763
3360 8764 3367 8772
TIME...MOT...LOC 2339Z 288DEG 15KT 3371 8763
25/OwenSpecial weather statement, May 30, 6:41 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Birmingham AL
641 PM CDT WED MAY 30 2018
ALZ022-023-031-310030-
Greene AL-Pickens AL-Tuscaloosa AL-
641 PM CDT WED MAY 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TUSCALOOSA...
SOUTHERN PICKENS AND NORTHWESTERN GREENE COUNTIES UNTIL 730 PM CDT...
At 641 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Ashcraft Corner to near Garden.
Movement was southeast at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Northport, Aliceville, Gordo, Reform, Carrollton, Coker, McMullen,
Samantha, West Greene, Benevola, Johnston Lake, Lake Lurleen State
Park, Garden, New West Greene, Mantua, Jena, Binion Creek Landing,
Lake Tuscaloosa, Dillburg and Moores Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3312 8832 3352 8781 3352 8767 3354 8766
3349 8733 3289 8808 3295 8818 3296 8819
3296 8816 3300 8817 3299 8829 3302 8834
TIME...MOT...LOC 2341Z 296DEG 18KT 3352 8775 3313 8824
25/OwenSpecial weather statement, May 30, 7:02 PM CDT, 19 minutes before
Special Weather Statement National Weather Service Birmingham AL 702 PM CDT WED MAY 30 2018 ALZ023-031-032-310030- Greene AL-Hale AL-Tuscaloosa AL- 702 PM CDT WED MAY 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TUSCALOOSA... NORTHEASTERN GREENE AND NORTHWESTERN HALE COUNTIES UNTIL 730 PM CDT... At 701 PM CDT, Doppler radar was tracking a strong thunderstorm near Mantua, or 13 miles north of Eutaw, moving southeast at 15 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Moundville, Union, Knoxville, Mound State Park, Snoddy, Fosters, Ralph and Hull. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3298 8797 3313 8778 3306 8756 3284 8779 TIME...MOT...LOC 0001Z 296DEG 14KT 3304 8787 25/Owen
Special weather statement, May 30, 7:15 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Birmingham AL
715 PM CDT WED MAY 30 2018
ALZ017-024-310045-
Jefferson AL-Blount AL-
715 PM CDT WED MAY 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT AND NORTHEASTERN JEFFERSON
COUNTIES UNTIL 745 PM CDT...
At 714 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Strawberry to near Nectar to near
Arkadelphia. Movement was east at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Oneonta, Blountsville, Cleveland, Dallas, Clay, Pinson, Warrior,
Kimberly, Morris, Locust Fork, Altoona, Snead, Susan Moore, Walnut
Grove, Trafford, Allgood, Fairview, Hayden, Nectar and Rosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3410 8630 3394 8637 3393 8632 3389 8634
3382 8643 3380 8657 3374 8654 3368 8664
3383 8696 3387 8696 3387 8693 3395 8685
3395 8679 3403 8670 3406 8671 3405 8668
3408 8669 3412 8660 3425 8651 3426 8645
TIME...MOT...LOC 0014Z 286DEG 25KT 3428 8653 3402 8666 3382 8689
25/OwenSpecial weather statement, May 30, 7:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
721 PM CDT WED MAY 30 2018
ALZ030-031-310045-
Greene AL-Sumter AL-
721 PM CDT WED MAY 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GREENE AND
NORTHWESTERN SUMTER COUNTIES UNTIL 745 PM CDT...
At 720 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Benevola to near Electric Mills. Movement
was southeast at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Boligee, Gainesville, Emelle, New West Greene, Boyd, Panola, West
Greene, Geiger, Warsaw, New Mount Hebron, Sumterville, Clinton,
Payneville and I 20 Rest Area Near Eutaw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3299 8834 3300 8817 3302 8816 3302 8811
3289 8786 3256 8838 3259 8839
TIME...MOT...LOC 0020Z 297DEG 26KT 3306 8803 3275 8850
25/OwenThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:02 PM CDT | Special Weather Statement | BMX | Greene | 28 min |
| May 30, 7:15 PM CDT | Special Weather Statement | BMX | Blount | 30 min |
| May 30, 7:23 PM CDT | Special Weather Statement | BMX | Walker | 37 min |
| May 30, 7:41 PM CDT | Special Weather Statement | BMX | Etowah, St. Clair | 49 min |
| May 30, 7:48 PM CDT | Areal Flood Advisory | BMX | Greene, Hale, Sumter | 3 hr |
| May 30, 7:53 PM CDT | Special Weather Statement | BMX | Greene, Hale, Sumter | 52 min |
| May 30, 8:11 PM CDT | Areal Flood Advisory | BMX | Greene, Sumter | 3 hr |
| May 30, 8:19 PM CDT | Flash Flood Warning | BMX | Greene, Hale, Perry | 3 hr |
| May 30, 8:32 PM CDT | Special Weather Statement | BMX | Calhoun, Cherokee, Etowah, St. Clair | 58 min |
| May 30, 8:36 PM CDT | Special Weather Statement | BMX | Hale, Perry | 24 min |
| May 30, 9:38 PM CDT | Areal Flood Advisory | BMX | Marengo, Perry | 3 hr |
| May 31, 12:51 PM CDT | Special Weather Statement | BMX | Elmore | 24 min |
| May 31, 1:00 PM CDT | Special Weather Statement | BMX | Montgomery | 30 min |
| May 31, 1:32 PM CDT | Special Weather Statement | BMX | Montgomery | 28 min |
| May 31, 2:22 PM CDT | River Flood Warning | BMX | Dallas, Perry | 30 hr |
| May 31, 3:16 PM CDT | Special Weather Statement | BMX | Tallapoosa | 14 min |
Nearby
Special Weather Statements in Alabama, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.